Meta-analysis: gastrointestinal bleeding due to interaction between selective serotonin uptake inhibitors and non-steroidal anti-inflammatory drugs
Article first published online: 5 OCT 2007
Alimentary Pharmacology & Therapeutics
Volume 27, Issue 1, pages 31–40, January 2008
How to Cite
LOKE, Y. K., TRIVEDI, A. N. and SINGH, S. (2008), Meta-analysis: gastrointestinal bleeding due to interaction between selective serotonin uptake inhibitors and non-steroidal anti-inflammatory drugs. Alimentary Pharmacology & Therapeutics, 27: 31–40. doi: 10.1111/j.1365-2036.2007.03541.x
- Issue published online: 6 OCT 2007
- Article first published online: 5 OCT 2007
- Publication data Submitted 9 July 2007 First decision 30 July 2007 Resubmitted 12 September 2007 Second decision 22 September 2007 Resubmitted 24 September 2007 Third decision 24 September 2007 Resubmitted 25 September 2007 Accepted 26 September 2007
Background Selective serotonin reuptake inhibitors (SSRIs) have been associated with upper gastrointestinal haemorrhage (UGIH) but the magnitude and characteristics of this reaction and possible interaction with concurrent Non-Steroidal Anti-Inflammatory Drug (NSAID) therapy are unknown.
Aim To evaluate systematically the risk of UGIH with SSRIs, including interaction with NSAIDs.
Methods We searched PubMED, Science Citation Index, and trial registries for data on SSRIs, NSAIDs and UGIH. We evaluated spontaneous case reports from pharmacovigilance databases.
Results Random effects meta-analysis of four observational studies involving 153 000 patients showed an odds ratio of 2.36 (95% CI: 1.44–3.85; P = 0.0006) for SSRI associated UGIH. The odds ratio increased to 6.33 (95% CI: 3.40–11.8; P < 0.00001) with concomitant NSAIDs. In patients aged above 50 years with no UGIH risk factors, the Number-Needed-to-Harm per year is 411 for SSRIs alone, and 106 with concomitant NSAIDs. Analysis of 101 spontaneous reports showed that UGIH occurred after a median of 25 weeks with SSRIs. Around 67% of these patients were on NSAIDs.
Conclusions Selective serotonin reuptake inhibitor use, alone and in combination with NSAIDs, substantially increases the risk of UGIH. Clinicians should consider this when managing patients at risk of, or presenting with UGIH.